Tornadoes · United States · Minnesota · 2018
EF1 tornado, Waskish Muni Arpt, Minnesota, August 26, 2018
This EF1 tornado ran 1.0 miles across Beltrami County on August 26, 2018, touching down at 12:50 AM CDT and reaching 150 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mph
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mphthis tornado
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF1
- Date
- August 26, 2018
- Touchdown
- 12:50 AM CDT (05:50 UTC)
- Lifted
- 12:52 AM CDT (05:52 UTC)
- On the ground
- 2 minutes
- Path length
- 1.0 miles (1.6 km)
- Path width
- 150 yards (137 m)
- Deaths
- 0
- Injuries
- 0
- County
- Beltrami County
- Touchdown point
- 48.120, -94.510
- Lift-off point
- 48.120, -94.510
- Record number
- 1808262350-01
What the Weather Service recorded
Thunderstorms flared up across southern Cass County (North Dakota) on the afternoon of August 26th, dropping some large hail. After a several hour break, another storm intensified and dropped large hail over north central Becker and southern Mahnomen counties in Minnesota. Then after 8 pm CDT, a line of storms from north central North Dakota spread into the Devils Lake region. These storms produced damaging wind gusts. After 9 pm CDT, another line of storms formed ahead of the Devils Lake line, and these also tracked to the east. This line brought hail and damaging wind gusts to the Valley City and Grand Forks areas. Eventually, both lines of storms moved into the central and northern Red River Valley, then progressed into northwest Minnesota. As they did, they continued to produce damaging winds. Within the lines, several long track tornadoes also formed. Both of these occurred from the northeast corner of Norman County up toward the Lower Red Lake in Minnesota. Quite a bit of tree damage resulted along this track.
Numerous trees were blown down along a narrow track in the Red Lake State Forest, some falling across highway 72. Some of the trees appeared to have been snapped and thrown onto the road. Peak winds were estimated at 90 mph.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the tornado touched down at Aug 26, 11:53 PM CDT, 57 minutes earlier.
Area forecast discussion, Aug 26, 11:53 PM CDT, 57 minutes before
Area Forecast Discussion National Weather Service Grand Forks ND 1153 PM CDT Sun Aug 26 2018 .UPDATE... Issued at 1153 PM CDT Sun Aug 26 2018 Continued to tweak POPs to fit current convection. Thunderstorm complex will continue to move east-northeast and should be out of our counties by 08Z. && .SHORT TERM...(This evening through Monday) Issued at 247 PM CDT Sun Aug 26 2018 Watching ongoing convection, so will keep the discussion brief. Seeing intensifying activity over far southeast ND right now, with satellite imagery correlating the growing clouds. SPC put out a mesoscale discussion a short while ago, talking about a potential watch for the southern third of our FA. This growing convection may push this watch into a quick reality. Latest HRRR runs have been showing other activity firing over the Red River Valley by 8 to 9 pm, and lasting until just past midnight. They no longer show any activity pushing in from western ND. So will see how things play out tonight. .LONG TERM...(Monday night through Sunday) Issued at 247 PM CDT Sun Aug 26 2018 Rain chances return Monday night into early Tuesday across the area as a shortwave trough moves into the region and a low pressure system skirts by to the south through the Central Plains. With little instability present on the cool side of this system, suspect this will be mainly shower activity with perhaps some embedded thunder. For Tuesday through Thursday, expect quiet and dry weather. Temperatures will be notably cooler Tuesday and Wednesday as the upper trough axis swings through the Plains and dry northwest flow aloft develops. A warming trend develops from Wednesday to Friday in warm air advection ahead of a system moving through the Canadian Plains. After a breezy day Thursday amidst pressure gradient winds, chances for showers and thunderstorms develop Thursday night through Friday night as a shortwave trough aloft and surface front pass through the Northern Plains. && .AVIATION...(For the 06Z TAFS through 06Z Monday night) Issued at 1153 PM CDT Sun Aug 26 2018 Skies have been chaotic with thunderstorm complex moving through the area. Sites vary from 900 ft ceilings at KBJI to clear skies at KDVL. The storms are currently moving through the central TAF sites, but should be mostly past KGFK and KFAR by 06Z. Some MVFR to IFR ceilings behind the departing thunderstorms for a while, and a few spots could see a bit of BR although not widespread. This will continue into Monday morning, and think that more clouds will move into KDVL and bring it down in category. All sites, except perhaps KBJI, should improve to VFR for a time tomorrow afternoon but then drop down again Monday evening. Winds will shift from the northwest behind the surface cold front to the northeast. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...None. MN...None. && UPDATE...JR SHORT TERM...Godon LONG TERM...BP AVIATION...JR
Hazardous weather outlook, Aug 26, 7:31 PM CDT, 5 hours 19 minutes before
Hazardous Weather Outlook National Weather Service Grand Forks ND 731 PM CDT Sun Aug 26 2018 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-280045- West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods- West Marshall-East Marshall-North Beltrami-Pennington-Red Lake- East Polk-North Clearwater-South Beltrami-Mahnomen- South Clearwater-Hubbard-West Becker-East Becker-Wilkin- West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier- Pembina-Benson-Ramsey-Eastern Walsh County-Eddy-Nelson- Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent- Richland-Western Walsh County- 731 PM CDT Sun Aug 26 2018 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Tonight Thunderstorms are expected to become more numerous between 8 pm tonight and 2 am Monday morning. These storms may produce hail up to 2 inches in diameter (possibly larger), wind gusts to 75 mph, tornadoes, and localized heavy rain. The greatest risk area for tornadoes is over southeast North Dakota into west central Minnesota. Areas along a line from Valley City to the Fargo Moorhead area to Detroit Lakes have already had a lot of recent rainfall, so they are especially susceptible to additional rainfall tonight. However, any storms tonight could produce locally heavy rainfall. Stay weather aware. .DAYS TWO THROUGH SEVEN...Monday through Saturday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required.
In the hours before
Local storm report, Aug 26, 11:06 PM CDT, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1106 PM CDT SUN AUG 26 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1057 PM TSTM WND GST 1 NE STEPHEN 48.46N 96.86W
08/26/2018 M53 MPH Marshall MN MESONET
&&
TGRAFENALocal storm report, Aug 26, 11:09 PM CDT, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1109 PM CDT SUN AUG 26 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1055 PM TSTM WND GST DONALDSON 48.57N 96.90W
08/26/2018 M60 MPH KITTSON MN MESONET
RWIS
&&
TGRAFENASpecial weather statement, Aug 26, 11:18 PM CDT, 1 hour 32 minutes before
Special Weather Statement
National Weather Service Eastern ND/Grand Forks ND
1118 PM CDT SUN AUG 26 2018
MNZ001-002-008-009-013>015-270500-
East Marshall MN-Red Lake MN-North Beltrami MN-Pennington MN-
West Polk MN-Norman MN-East Polk MN-
1118 PM CDT SUN AUG 26 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MARSHALL...RED
LAKE...NORTH CENTRAL NORMAN...SOUTHEASTERN POLK...NORTHWESTERN
BELTRAMI AND PENNINGTON COUNTIES UNTIL MIDNIGHT CDT...
At 1118 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Rosewood to near Beltrami. Movement was
northeast at 45 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
these storms.
Strong thunderstorms will be near...
Rosewood, Dakota Junction and Thief River Falls around 1120 PM
CDT.
Melvin around 1125 PM CDT.
Maple Bay around 1135 PM CDT.
Erskine around 1150 PM CDT.
Other locations impacted by these storms include Thief River Falls
Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
A Severe Thunderstorm Watch remains in effect until 400 AM CDT for
north central and northwestern Minnesota.
LAT...LON 4802 9556 4802 9558 4785 9558 4744 9654
4821 9638 4823 9555
TIME...MOT...LOC 0418Z 247DEG 37KT 4820 9629 4749 9643
CJLocal storm report, Aug 26, 11:25 PM CDT, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1125 PM CDT SUN AUG 26 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1043 PM TSTM WND DMG 5 S WARREN 48.12N 96.77W
08/26/2018 Polk MN PUBLIC
2-3 INCH TREE BRANCHES BROKEN OFF
&&
TGRAFENALocal storm report, Aug 26, 11:54 PM CDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1154 PM CDT SUN AUG 26 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1151 PM TSTM WND GST FOSSTON 47.58N 95.75W
08/26/2018 M66 MPH POLK MN AWOS
WIND SENSOR STOPPED REPORTING AT 1151PM SO ACTUAL WIND
SPEEDS COULD HAVE BEEN HIGHER
&&
TGRAFENASpecial weather statement, Aug 27, 12:38 AM CDT, 12 minutes before
Special Weather Statement
National Weather Service Eastern ND/Grand Forks ND
1238 AM CDT MON AUG 27 2018
MNZ002-003-015>017-022>024-027-028-270645-
West Becker MN-East Becker MN-Clay MN-Mahnomen MN-
South Clearwater MN-Norman MN-Hubbard MN-East Polk MN-
North Clearwater MN-South Beltrami MN-
1238 AM CDT MON AUG 27 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CLAY...NORTHWESTERN
HUBBARD...EASTERN NORMAN...SOUTHEASTERN POLK...SOUTHEASTERN
BELTRAMI...MAHNOMEN...BECKER AND CLEARWATER COUNTIES UNTIL 145 AM
CDT...
At 1237 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Olga to near Hitterdal. Movement was east
at 35 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
these storms.
Locations impacted include...
Bemidji, Fosston, Bagley, Mahnomen, Twin Valley, McIntosh and Ulen.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
A Severe Thunderstorm Watch remains in effect until 400 AM CDT for
north central and northwestern Minnesota.
LAT...LON 4731 9475 4681 9534 4695 9633 4720 9647
4779 9576 4783 9467
TIME...MOT...LOC 0537Z 275DEG 31KT 4772 9571 4701 9619
CJThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
International Fa, MN (KINL), 00:00Z
5.8 hours before the tornado, 102 km from the path. August 27, 2018.
- Mixed-layer CAPE
- 33 J/kg
- Mixed-layer CIN
- -321 J/kg
- Surface CAPE
- 328 J/kg
- Mixed-layer LCL
- 967 m above ground
- 0-6 km bulk shear
- 59 kt
- 0-1 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- 100 m²/s²
- 0-3 km storm-relative helicity
- 245 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
- 0-3 km lapse rate
- 5.6 K/km
The surface observations
Waskish Municipal (VWU), 4 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 00:00 UTC |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Fargo/Grand Forks radar (KMVX), 220 km away, was scanning. The volume nearest the touchdown began at 05:48 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
This ground now
The live radar over the trackEvery 2018 tornado in MinnesotaEvery tornado in Minnesota since 1950Warnings in force in Minnesota nowThe forecast where you are
The other tornadoes of August 26, 2018
2 more were confirmed in the United States that day.
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.